Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Realizing rotation vectors for torus homeomorphisms

Author: John Franks
Journal: Trans. Amer. Math. Soc. 311 (1989), 107-115
MSC: Primary 58F22
MathSciNet review: 958891
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the rotation set $ \rho (F)$ for a lift $ F$ of a homeomorphism $ f:{T^2} \to {T^2}$, which is homotopic to the identity. Our main result is that if a vector $ v$ lies in the interior of $ \rho (F)$ and has both coordinates rational, then there is a periodic point $ x \in {T^2}$ with the property that

$\displaystyle \frac{{{F^q}({x_0}) - {x_0}}}{q} = v$

where $ {x_0} \in {R^2}$ is any lift of $ x$ and $ q$ is the least period of $ x$.

References [Enhancements On Off] (What's this?)

  • [B] Robert F. Brown, The Lefschetz fixed point theorem, Scott, Foresman and Co., Glenview, Ill.-London, 1971. MR 0283793
  • [Br] Morton Brown, A new proof of Brouwer’s lemma on translation arcs, Houston J. Math. 10 (1984), no. 1, 35–41. MR 736573
  • [C] Charles Conley, Isolated invariant sets and the Morse index, CBMS Regional Conference Series in Mathematics, vol. 38, American Mathematical Society, Providence, R.I., 1978. MR 511133
  • [Fa] Albert Fathi, An orbit closing proof of Brouwer’s lemma on translation arcs, Enseign. Math. (2) 33 (1987), no. 3-4, 315–322. MR 925994
  • [F] John Franks, Recurrence and fixed points of surface homeomorphisms, Ergodic Theory Dynam. Systems 8* (1988), no. Charles Conley Memorial Issue, 99–107. MR 967632, 10.1017/S0143385700009366
  • [F2] John Franks, A variation on the Poincaré-Birkhoff theorem, Hamiltonian dynamical systems (Boulder, CO, 1987) Contemp. Math., vol. 81, Amer. Math. Soc., Providence, RI, 1988, pp. 111–117. MR 986260, 10.1090/conm/081/986260
  • [HDK] Hugo Hadwiger and Hans Debrunner, Combinatorial geometry in the plane, Translated by Victor Klee. With a new chapter and other additional material supplied by the translator, Holt, Rinehart and Winston, New York, 1964. MR 0164279
  • [ML] R. MacKay and J. Llibre, Rotation vectors and entropy for homeomorphisms homotopic to the identity, preprint.
  • [MZ] M. Misiurewicz and K. Ziemian, Rotation sets of toral maps (to appear).
  • [Ox] John C. Oxtoby, Diameters of arcs and the gerrymandering problem, Amer. Math. Monthly 84 (1977), no. 3, 155–162. MR 0433333

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F22

Retrieve articles in all journals with MSC: 58F22

Additional Information

Article copyright: © Copyright 1989 American Mathematical Society